Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

October 12, 2021Elk County, Wilson County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 12, 2021, 6:05 PM CDT for Elk County, Wilson County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2021, 6:05 PM CDT (23:05 UTC)
Expired
Oct 12, 2021, 7:00 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Hail
0.88 in
Wind
55

Counties Elk County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 143 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS83 KICT 122305
SPSICT

Special Weather Statement
National Weather Service Wichita KS
605 PM CDT Tue Oct 12 2021
 
KSZ071-094>096-098-099-130000-
Montgomery KS-Wilson KS-Woodson KS-Chautauqua KS-Neosho KS-Elk KS-
605 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of eastern Elk, Wilson,
southwestern Neosho, northern Montgomery, northeastern Chautauqua and
south central Woodson Counties through 700 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near
Longton, or 15 miles southeast of Howard, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Neodesha, Fredonia, Thayer, Altoona, Longton, Elk City, Buffalo, Elk
Falls, Sycamore, Benedict, New Albany, Earlton, Lake Parsons, Buxton,
Elk City Lake, Rose, Elk City State Park and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3714 9609 3744 9627 3761 9601 3760 9596
      3764 9596 3782 9568 3740 9530 3738 9536
      3738 9552 3733 9552
TIME...MOT...LOC 2305Z 229DEG 39KT 3733 9604 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 2:53 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Oct 12, 2:53 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
253 PM CDT Tue Oct 12 2021

.SHORT TERM...(This evening through Friday night)
Issued at 251 PM CDT Tue Oct 12 2021

BOTTOM LINE UP FRONT:

Increasing chances for thunderstorms this afternoon and evening.
Severe thunderstorms more likely in the western portions of the
CWA.  Best chance for severe weather between 9PM tonight and 4AM
tomorrow.

A powerful autumn system is currently churning through the Northern
Rockies and into the Dakotas.  This system is throwing a large
frontal system through the Central and Southern Great Plains this
afternoon.  Current water vapor imagery shows a decent amount of mid
and upper level moisture currently making its way into the region
but does not show significant lower level moisture at this time. The
ECMWF/GFS/Canadian short term models initialized well with this
system but the NAM families seems to have a hard time with the
placement of the main frontal system and Eastern Pacific hurricane,
Pamela this afternoon.  This seemed to provide the NAM families with
a rather fast and more moisture ladened solutions for this evening.
As such, leaned toward the ECMWF and GFS solutions for the short
term.

Kept the current timing of the frontal system for now as the ECMWF
and GFS solutions have the main "show" coming through during the
early morning hours.  Moisture transport for this afternoon and
evening appears to be slow to pick up.  Mid level lapse rates are
decent (6-7 degrees/KM) as is the shear but upper level shear and
divergence look paltry at this time.  While this does not rule out
the chances for thunderstorm activity late this afternoon and
evening it does diminish the possibilities for strong to severe
thunderstorms during this time.  That said, an isolated severe
thunderstorm along and west of I-135 is possible this afternoon with
the better chances further west of K-14.  Later tonight as the main
storm in the Dakotas pivots further to the north and east pushing
the main frontal system will begin to pick up speed and encroach on
the region. This will initiate a more pronounced push of moisture
into the region creating a deep layer of moisture for the overnight
period. Lapse rates will improve to the 7-8 degrees/km along with
improved mid level shear.  Additionally, a strong jet core will be
moving in to the region providing strong upper level exhaust for any
thunderstorms that develop.  Shear vectors are nearly parallel
during this time strongly indicating a linear MCS storm mode for the
overnight period.  As such, the primarily threat from this activity
appears to be strong winds in the 60-70 mph range with half dollar
sized  hail.  This set up also support the potential for the
strongest storms to push 80 mph winds in isolated locations.
The tornado threat looks to be restricted more to the
western areas of CWA, generally along and west of K-14 and more
likely before midnight tonight.  Very heavy rain is likely when the
main MCS comes through and some areas could pick up a quick inch as
it passes.  Fortunately, the speed of this front will be fast enough
to keep the residence time down and as such, do not think wide
spread flooding will be likely.  Isolated flooding in the flood
prone areas is likely with this activity as the ground is now wet
enough to induce runoff quicker than was seen with the system that
came through this past Sunday.

As the front pushes east of I-135 and into the Flint Hills towards
dawn, the ECMWF/GFS both indicate the MCS will begin to run out of
gas. By this time, the moisture transport will break down and the
main area of convection will begin to out run the mid an upper level
support.  As such, the convection will no longer have the support it
needs to sustain itself and begin to dissipate. Southeast Kansas
looks to have minimal thunderstorm activity with this and will
likely only have some showers or an isolated strong storm.

The remainder of the short term will be dominated by northwest flow
and CAA over the region.  Temperatures will remain near or a little
below normal for Thursday and Friday. Southeast Kansas will have
an opportunity for some showers and a few thunderstorms Friday as
a mid level disturbance pushes into the region. This activity is
not expected to be severe but provide some beneficial rainfall.

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 251 PM CDT Tue Oct 12 2021

The extended range looks to be fairly quiet for the most part and
generally cooler.  Saturday in particular looks to be coolest day so
far this fall with temperatures likely to struggle to reach 70.
After Saturday, the model families seem to start having difficulty
resolving the pattern with some showing strong ridging indicating a
significant warm up while others temper this possibility keeping
temperatures in the more normal range.  None of the models show much
if any significant potential for precipitation at this time until
the next major weather system comes through late next week.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue Oct 12 2021

Widely scattered showers and isolated storms continue to impact
portions of central and south central Kansas early this afternoon
ahead of a vigorous storm system moving in from the west. As this
storm system approaches we expect to see an increase in shower and
thunderstorm activity through the evening and into the overnight
hours. A squall line is expected to develop along an eastward
moving frontal boundary bringing the potential for damaging winds
and some large hail in addition to a brief period of very heavy
rainfall and reduced flight categories late this evening and into
the early morning hours tonight. Although the main threat with a
linear mode will be the potential for damaging winds, we may see a
smaller tornado threat across portions of south central KS given
the magnitude of low level wind shear and more favorable low level
moisture. Flight categories are expected to rapidly improve in the
wake of the frontal boundary as drier and more stable air
overspread the area from west to east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  71  51  72 /  90  10   0  30
Hutchinson      54  69  47  70 /  90   0   0  20
Newton          59  69  48  69 /  90  10   0  20
ElDorado        62  71  51  69 /  90  30   0  30
Winfield-KWLD   62  74  53  73 /  90  20  10  30
Russell         51  65  42  64 /  90   0   0  10
Great Bend      50  66  43  65 /  90   0   0  10
Salina          56  69  44  68 / 100   0   0  20
McPherson       55  68  45  68 /  90   0   0  20
Coffeyville     66  78  58  76 /  80  60  20  50
Chanute         66  77  55  73 /  80  50  10  40
Iola            65  77  54  72 /  80  50  10  40
Parsons-KPPF    66  77  57  75 /  80  60  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...MWM
Hazardous weather outlook, Oct 12, 4:26 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
426 PM CDT Tue Oct 12 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
426 PM CDT Tue Oct 12 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will be possible this afternoon across central and
south central Kansas. The strongest activity may produce gusty
winds, brief heavy rain and small hail.

Severe storms are expected after 8 PM for areas generally along and
especially west of Interstate 135. Half dollar size hail and
damaging winds to 80 mph will be the main threats.

The greatest tornado threat will be along and west of a line from
Ellsworth, Lyons, Hutchinson, Kingman and Harper.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms will be possible Wednesday afternoon over far
southeast Kansas. Additional storms will be possible Thursday
afternoon and evening with strong storms possible with this
activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening and overnight for
locations generally west of Interstate 135.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Oct 12, 1:39 PM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
139 PM CDT Tue Oct 12 2021

KSZ091-121915-
Harper KS-
139 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northwestern Harper
County through 215 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazelton, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anthony, Harper, Attica, Corwin and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9835 3738 9835 3738 9833 3727 9791
      3700 9822
TIME...MOT...LOC 1839Z 212DEG 44KT 3703 9834

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MCGUIRE
Special weather statement, Oct 12, 2:13 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
213 PM CDT Tue Oct 12 2021

KSZ050-051-067-121945-
Reno KS-Rice KS-McPherson KS-
213 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of west central
McPherson, north central Reno and eastern Rice Counties through 245
PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nickerson, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling, Nickerson, Little River, Windom and Willowbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3803 9805 3813 9824 3852 9814 3837 9775
TIME...MOT...LOC 1913Z 205DEG 46KT 3815 9813

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MCGUIRE
Special weather statement, Oct 12, 5:18 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
518 PM CDT Tue Oct 12 2021

KSZ093-098-122300-
Cowley KS-Chautauqua KS-
518 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southeastern Cowley
and western Chautauqua Counties through 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Cedar Vale, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Vale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3704 9676 3736 9653 3730 9652 3730 9603
      3700 9639 3700 9669
TIME...MOT...LOC 2218Z 213DEG 39KT 3702 9655

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Oct 12, 5:40 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
540 PM CDT Tue Oct 12 2021

KSZ094-122330-
Elk KS-
540 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of Elk County through
630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Sedan, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howard, Moline, Longton, Grenola and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3731 9652 3741 9653 3761 9641 3760 9596
      3733 9596 3730 9600
TIME...MOT...LOC 2239Z 217DEG 37KT 3719 9633

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Martin
Special weather statement, Oct 12, 6:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
605 PM CDT Tue Oct 12 2021

KSZ071-094>096-098-099-130000-
Montgomery KS-Wilson KS-Woodson KS-Chautauqua KS-Neosho KS-Elk KS-
605 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of eastern Elk, Wilson,
southwestern Neosho, northern Montgomery, northeastern Chautauqua and
south central Woodson Counties through 700 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near
Longton, or 15 miles southeast of Howard, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Neodesha, Fredonia, Thayer, Altoona, Longton, Elk City, Buffalo, Elk
Falls, Sycamore, Benedict, New Albany, Earlton, Lake Parsons, Buxton,
Elk City Lake, Rose, Elk City State Park and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3714 9609 3744 9627 3761 9601 3760 9596
      3764 9596 3782 9568 3740 9530 3738 9536
      3738 9552 3733 9552
TIME...MOT...LOC 2305Z 229DEG 39KT 3733 9604

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:39 PM CDTSpecial Weather StatementICTHarper36 min
Oct 12, 2:13 PM CDTSpecial Weather StatementICTRice32 min
Oct 12, 5:18 PM CDTSpecial Weather StatementICTChautauqua42 min
Oct 12, 5:40 PM CDTSpecial Weather StatementICTElk50 min
Oct 12, 6:11 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson30 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.